What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 14, 5:06 AM CST, 24 minutes earlier. Its key messages:
- Thunderstorms this morning with the potential for strong to severe wind gusts south of I-80 and mainly small hail elsewhere.
- Increasing chances for thunderstorms to redevelop this afternoon, mainly near and south of the Kankakee River, where the threat for severe weather and flash flooding is greatest.
- Breezy and briefly milder Saturday, then turning blustery and colder Sunday and Monday with a couple of periods of scattered snow showers possible. Temperatures then look to moderate back above average by mid-week.
Area forecast discussion, Mar 14, 5:06 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
606 AM CDT Thu Mar 14 2024
.KEY MESSAGES...
- Thunderstorms this morning with the potential for strong to
severe wind gusts south of I-80 and mainly small hail
elsewhere.
- Increasing chances for thunderstorms to redevelop this
afternoon, mainly near and south of the Kankakee River, where
the threat for severe weather and flash flooding is greatest.
- Breezy and briefly milder Saturday, then turning blustery and
colder Sunday and Monday with a couple of periods of scattered
snow showers possible. Temperatures then look to moderate back
above average by mid-week.
&&
.DISCUSSION...
Issued at 358 AM CDT Thu Mar 14 2024
Through Friday:
Thunderstorms are ongoing in the region early this morning with
two areas of deeper convection noted. The first is an elevated
east-west oriented arc north of a warm front that is being driven
by a low-level jet to the south. The stronger individual updrafts
within this arc of convection have been producing (likely sub-
severe) hail, and while a few instances of quarter size hail could
still be seen, the overall character of these storms suggests
that most or all of the hail that they will produce will be sub-
severe as they lift towards the I-80 corridor and the Chicago
metro.
The other feature of note is an MCS with two distinct bowing
segments that is approaching the southern half of our forecast
area early this morning. A few instances of severe wind were noted
in northern Missouri with this earlier, though it remains somewhat
unclear whether damaging winds will continue to occur with time
and eastward extent as the MCS encounters a slightly more
stabilized air mass. The near-surface stable layer is somewhat
shallow and not overly strong, so it's certainly still plausible
that some strong to severe wind gusts could occur in our southern
CWA early this morning, and a Severe Thunderstorm Watch has been
coordinated with SPC and WFO ILX to highlight this potential. The
MCS is slated to depart the area by around 11 AM or noon CDT,
likely leaving us temporarily void of any precipitation, and
possibly even allowing for skies to clear briefly for a 1-3 hour
period in at least the southern half of our forecast area.
Turning attention to this afternoon, two big questions remain as it
pertains to whether thunderstorms will redevelop and whether a
threat for severe weather will come to fruition in our CWA: will an
effective warm frontal zone be able to surge back far enough
northward in the wake of this morning's convection? And how much
will the troposphere recover before a cold front sweeps through the
area and effectively ends the threat for thunderstorms? If the
00Z/06Z CAM runs are any indication, then the answer to the first
question appears to be 'yes', with most of these progs suggesting
that this frontal zone will make it back up to at least the I-74
corridor, and quite possibly into our southernmost tier of counties.
As for the second question, most of these model runs also do
redevelop at least some convection along this frontal zone, so do
feel a bit more confident that we'll be able to recover/destabilize
enough to get at least a few thunderstorms to develop near/south of
the Kankakee River Valley this afternoon/evening within the surging
theta-e plume accompanying the front.
Whether we'll be able to recover enough to support severe convection
during the afternoon and evening remains a bit more uncertain, but
given the strong jet forcing in play, the increased likelihood of
skies clearing for a brief period of time, and the strongly sheared
in environment that will be in place in the vicinity of the front,
it appears increasingly likely that at least a few supercells will
develop this afternoon near the frontal zone. Large hail would be
the most likely threat with these storms, and pending how much mid-
level lapse rates steepen up and the degree of instability that is
realized, it is possible that some hailstones could approach 2" in
diameter in the strongest storms. Damaging winds will also be a
threat, and a tornado threat may also become apparent if any
storms were to latch onto the frontal boundary. With storm motion
expected to be somewhat parallel to the front, convection could
also train over the same areas and increase the risk of flash
flooding, especially since these locations near the frontal zone
will have also likely received a decent amount of rainfall with
this morning's convection.
North of the Kankakee/Illinois river valleys, whether
destabilization will be achieved is more questionable than farther
to the south. If enough destabilization is realized here, then a
few thunderstorms could also develop along a cold front closer to
the I-80 corridor and Chicago metro with a much lower, but still
non-zero, chance of becoming severe with hail as the primary
hazard. Northerly winds will be established behind the cold
frontal passage and will continue into Friday, when high
temperatures are expected to reach the mid 40s to mid 50s.
Ogorek
Friday Night through Wednesday:
Surface high pressure ridge spreads briefly across the area
Friday evening, before shifting south of the cwa overnight.
Farther north, sub-995 mb surface low is progged to be tracking
east-southeast across Ontario, trailing a cold front which will
push into the forecast area from the northwest on Saturday.
Southwest winds will increase ahead of this front Saturday
morning, becoming fairly breezy with gusts 30+ mph possible by
the midday and afternoon hours. These southwest winds will boost
temperatures into the 55-60 degree range by afternoon, though
the warmth will be short-lived as the cold front pushes through
the area during the afternoon and early evening hours.
Temperatures across far northern IL may fall prior to evening
behind the front, with overnight lows heading for the low-mid
30s in most areas.
The surface low tracking north of the region is associated with
the development of a deep upper level trough which is forecast
to amplify and deepen across much of the eastern half of North
America during the first half of next week, with a series of
fairly strong mid-level short waves bringing reinforcing pushes
of colder air. While thermodynamic profiles in model soundings
are pretty dry through the period, cold pools associated with
stronger vorts late Sunday/Sunday night and late Monday into
early Tuesday do appear to have the potential to produce some
shallow convective snow showers during those periods, due to
deep mixing and steep low-level lapse rates. Overall lack of
moisture may limit their coverage and intensity, with no
significant impacts expected at this time. Temperatures Sunday
are expected to only top out around 40/low 40s, and highs will
not likely get out of the 30s across the area on Monday. Lows
will be in the 20s Sunday night and Monday night.
Deterministic and ensemble global guidance indicate the eastern
NOAM upper trough axis will shift east of the area mid-week,
allowing moderating temperatures at and eventually back above
average again from Tuesday into Wednesday.
Ratzer
&&
.AVIATION /12Z TAFS THROUGH 18Z FRIDAY/...
Issued at 546 AM CDT Thu Mar 14 2024
Aviation Forecast Concerns:
- Scattered TSRA early this morning for Chicago terminals.
Redevelopment of TSRA possible this afternoon, though likely
to be largely south of the terminals.
- Ceilings expected to trend downward through MVFR to IFR this
morning. IFR ceilings expected to linger through much of
tonight.
- Winds generally easterly this morning/midday, though likely
some variability due to convection and weak surface wave
moving across the area. Winds turn north-northeast this
afternoon and become blustery with gusts 20-25 kt.
Early morning surface analysis depicts low pressure near KUIN,
with a nearly stationary warm frontal boundary extending east
near/just north of KBMI-KLAF. Extensive area of showers and
thunderstorms have been occurring north of the front ahead of
the approaching wave, though this should largely end from west
to east across the terminals by 13-14Z as a convectively-induced
disturbance tracks east. Spotty showers will likely linger
across the area through this afternoon, though coverage appears
fairly low and thus have maintained VCSH wording for most areas,
though coverage could increase in spots (and there is a non-zero
thunder threat as well). Scattered thunderstorms are expected to
develop again this afternoon, though mainly south of the
terminals where the front will be forced south by morning
storms. Have maintained a prob30 TSRA mention for KGYY for this.
Ceilings are expected to lower to MVFR and eventually IFR later
this morning, with model guidance maintaining IFR cigs across
the area through much of tonight. There is also some potential
for lower visibility in fog for the Chicago terminals,
especially near Lake Michigan this afternoon.
East-northeast winds will start the day, though some high-res
guidance continues to indicate winds will turn southeast for a
time later this morning/midday. Eventually, a cold front will
push south across the terminals later this afternoon with winds
becoming blustery from the north-northeast, gusting 20-25 kts
into tonight. Confidence in wind directions are lowest late
morning through early afternoon, but should generally maintain
some easterly component.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory from 4 PM this afternoon to 7 PM CDT
Friday for the IL nearshore waters.
Small Craft Advisory from 10 PM this evening to 10 PM CDT
Friday for the IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Mar 14, 2:31 AM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
331 AM CDT Thu Mar 14 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-150845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
331 AM CDT Thu Mar 14 2024 /431 AM EDT Thu Mar 14 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk mainly south of the Kankakee and
Illinois River Valleys.
Limited Hail Risk...up to two inches.
Limited Damaging Wind Risk...up to 60 mph
Limited Flooding Risk mainly south of I-80.
Limited Fog Risk.
DISCUSSION...
Scattered thunderstorms can be expected this morning, with the
potential for a few severe storms with damaging wind and large
hail mainly south of the Illinois and Kankakee Rivers. Farther
north, some hail is possible with elevated storms, but severe
weather is less likely.
Thunderstorms may redevelop this afternoon mainly along and south
of a warm front which will be roughly south of the Illinois and
Kankakee rivers. These storms will again pose a damaging wind and
large hail threat for much of the same area as this morning. An
isolated tornado cannot be ruled out in the vicinity of the warm
front. In addition, locally heavy rainfall is possible with these
storms. Amounts in excess of 1-2 inches are possible, especially
where more than one round of storms tracks across the same area.
Thunderstorms will gradually move south of the area this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon from approximately 2 pm to
8 pm.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 40 mph this morning, and
northeast at 50 to 55 mph this afternoon.
LMZ740>745-150845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
331 AM CDT Thu Mar 14 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
Significant Fog Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Monday...
Hazardous conditions for small craft are likely.
Ratzer
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Mar 13, 11:51 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1251 AM CDT Thu Mar 14 2024
ILZ023-140630-
Kankakee IL-
1251 AM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KANKAKEE COUNTY THROUGH
130 AM CDT...
At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm over
Limestone, or near Bourbonnais, moving northeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Manteno, Limestone, Bonfield, and
Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4123 8765 4103 8794 4111 8808 4129 8795
4130 8783
TIME...MOT...LOC 0550Z 215DEG 16KT 4114 8796
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RatzerSpecial weather statement, Mar 13, 11:54 PM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1254 AM CDT Thu Mar 14 2024
ILZ019-032-140645-
Livingston IL-La Salle IL-
1254 AM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LIVINGSTON AND
SOUTHWESTERN LA SALLE COUNTIES THROUGH 145 AM CDT...
At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm near
Minonk, or 17 miles southwest of Streator, moving northeast at 20
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Flanagan, Wenona, Cornell, Lostant, Rutland, Long Point, and Dana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4119 8911 4101 8869 4083 8893 4093 8893
4093 8905 4110 8905 4111 8916
TIME...MOT...LOC 0554Z 215DEG 16KT 4095 8907
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RatzerSpecial weather statement, Mar 14, 12:32 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
132 AM CDT Thu Mar 14 2024
ILZ023-107-108-140715-
Eastern Will IL-Southern Will IL-Kankakee IL-
132 AM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WILL AND NORTH
CENTRAL KANKAKEE COUNTIES THROUGH 215 AM CDT...
At 132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manteno, moving north at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Manteno, Peotone, Manhattan, and Wilton Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 8786 4125 8802 4141 8802 4136 8776
TIME...MOT...LOC 0632Z 195DEG 9KT 4129 8793
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Ratzer
Special weather statement, Mar 14, 12:39 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
139 AM CDT Thu Mar 14 2024
ILZ019-021-032-140730-
Grundy IL-Livingston IL-La Salle IL-
139 AM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LIVINGSTON...EAST
CENTRAL LA SALLE AND SOUTHERN GRUNDY COUNTIES THROUGH 230 AM CDT...
At 139 AM CDT, Doppler radar was tracking a strong thunderstorm near
South Streator, or near Streator, moving northeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Streator, Marseilles, Seneca, Mazon, South Streator, Ransom, Verona,
and Kinsman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4108 8885 4137 8873 4126 8825 4100 8866
TIME...MOT...LOC 0639Z 210DEG 22KT 4111 8872
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Ratzer
Special weather statement, Mar 14, 2:28 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
328 AM CDT Thu Mar 14 2024
ILZ021-023-033-107-INZ010-011-140915-
Grundy IL-Southern Will IL-Kankakee IL-Iroquois IL-Newton IN-
Jasper IN-
328 AM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WILL...SOUTHEASTERN
GRUNDY...KANKAKEE...NORTHEASTERN IROQUOIS...NEWTON AND WEST CENTRAL
JASPER COUNTIES THROUGH 415 AM CDT...
At 327 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles southeast of
Gardner to near Kentland. Movement was northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Manteno, Braidwood, Rensselaer,
Wilmington, Coal City, Momence, Kentland, Herscher, Clifton, Morocco,
Lake Village, Diamond, Limestone, Gardner, Lakewood Shores, St. Anne,
Chebanse, Brook, Braceville, Aroma Park, Hopkins Park, and Martinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, northeastern and east central Illinois.
&&
LAT...LON 4074 8744 4106 8825 4111 8825 4111 8838
4139 8819 4096 8701
TIME...MOT...LOC 0827Z 228DEG 25KT 4112 8823 4082 8746
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Ratzer